Suicide: 300,000 die via DDVP pesticide – Medical Doctor
‘Govt should improve socioeconomic conditions of Nigerians’
Nigeria has of late been witnessing suicide cases whereby frustrated citizens take their own lives due to one reason or another. A major culprit in this sad episode is an insecticide called sniper. Suicide prone Nigerians have found this chemical friendly to their deadly mission.
For instance, barely some hours after a student of the Department of Hospital Management of the Lagos State Polytechnic was reported to have committed suicide with sniper because his girlfriend jilted him, another one was reported at the Baruwa Ipaja axis of the state that a student of Sedar College committed suicide, using sniper. As if those are not enough, a staff of the University of Lagos (UNILAG), identified as Sunday Meshioye, reportedly committed suicide, using this same insecticide. These cases have continued to generate concernss in all quarters of the society.
The Nigerian Xpress went to town to find out the reasons sniper has become attractive for youths on suicide mission.
Dr. Abdul Rasheed Ibikunle, a medical officer at Crystal Specialist Hospital, Akowonjo, Lagos, in a chat with our correspondent, x-rayed the causes and proffered solutions to the menace.
He said the chemical composition of the sniper product belongs to the organophosphate insecticide.
“Sniper is a pesticide with active chemical ingredient called DDVP (2,2-Dichlorovinyl dimethyl phosphate compound). This DDVP belongs to a class of organophosphate insecticide.
“Organophosphates are used as medications, insecticides, and nerve agents as a weapon. Symptoms include increased saliva and tear production, diarrhea, nausea, vomiting, small pupils, sweating, muscle tremors, and confusion. The onset of symptoms is often within minutes, and it can take weeks to disappear,” he said.
Dr. Ibikunle added that symptoms of the use of sniper, included drowsiness, emotional instability seizure of hallucinations, headache and insomnia among others.
“Additional symptoms can include anxiety, confusion, drowsiness, emotional instability, seizures, hallucinations, headaches, insomnia, memory loss and circulatory or respiratory depression. When death occurs, the most common reason is respiratory failure stemming from bronchoconstriction, bronchorrhea, central respiratory depression or weakness/paralysis of the respiratory muscles. If the patient survives the acute poisoning, there are other long-term complications,” he said.
Giving the figure of causalities and deaths, resulting from exposure to sniper, Dr. Ibikunle said three million people are exposed to organophosphates, which has led to about 300,000 deaths.
“An estimated three million or more people worldwide are exposed to organophosphates each year, accounting for about 300,000 deaths. In the United States, there are around 8000 exposures per year with very few deaths, he said.
Dr. Ibikunle, however, said there is treatment for patients, who use the chemical if they are immediately taken to the hospital.
“The first step in the management of patients with organophosphate, poisoning is putting on personal protective equipment. These patients may still have the compound on them, and you must protect yourself from exposure. Secondly, you must decontaminate the patient. This means removing and destroying all clothing because it may be contaminated even after washing. The patients skin needs to be flushed with water. Dry agents such as flour, sand, or bentonite also can be used to decontaminate the skin,” he stated.
The medic added that in the case of ingestion, vomiting and diarrhea may limit the amount of substance absorbed but should never be induced. Activated charcoal can be given if the patient presents within 1 hour of ingestion, but studies have not shown a benefit.
The definitive treatment for organophosphate poisoning is atropine, which competes with acetylcholine at the muscarinic receptors. The initial dose for adults is 2 to 5 mg IV or 0.05 mg/kg IV for children until reaching the adult dose. If the patient does not respond to the treatment, double the dose every 3 to 5 minutes until respiratory secretions have cleared and there is no bronchoconstriction. In patients with severe poisoning, it may take hundreds of milligrams of atropine given in bolus or continuous infusions over several days before the patient improve.
When asked if the chemical has met its essence of production, Dr. Ibikunle spoke in the affirmative but with a note that its continued misuse and abuse is alarming.
READ ALSO: Kida, Ahmedu appointed into FIBA Commissions
“The chemical has met its essence of production; it’s just that the toxicity arising from the abuse of the insecticide. It can actually happen with any other chemicals as well, the fact that people are abusing it cannot be blamed on the manufacturer; after all, if we say people are abusing it and they reduce the potency of the insecticide, it will not be able to meet the required function of killing insects,” he said.
On whether the government should ban the product, the medical officer said, banning it may not be necessary, as farmers also use the product in their farmlands to chase off pests affecting their farms.
Giving insights to how this menace can be prevented, Dr. Ibikunle said there is need for sensitisation by the government against the use of sniper to expose the masses to its dangers.
“The prevention for the menace is simply by sensitisation of the public through media and road shows on the danger of drinking insecticide. Also on the part of the government, they should improve the socioeconomic conditions of the citizens because suicide is the last stage of depression and it has been shown that the poor status of Nigerians is a key reason for the rise in depression in the country,” he said.
Speaking further, he said: “Parents should try as much as possible to use the product once at a go and quickly discard the can. They should desist from keeping the can where children can access it.”